Heavy Snow, Pine
- When
- April 11, 7:00 AM CST to April 12, 12:00 PM CST
- Where
- Pine forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.121, -92.741 (the zone’s center; the record gives no point)
A winter storm brought a swath of heavy snow to parts of east central and northeast Minnesota on April 11th and 12th. Areas affected included the Brainerd Lakes, Hinckley, Cloquet, Duluth, Two Harbors, and Silver Bay areas.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A winter storm brought a swath of heavy snow to parts of east central and northeast Minnesota on April 11th and 12th. Areas affected included the Brainerd Lakes, Hinckley, Cloquet, Duluth, Two Harbors, and Silver Bay areas. The snowfall ranged from about 8 to around 17 inches. Some specific snowfall amounts include 9 inches at Brainerd, 15 inches near Mahtowa, 14 inches near Boulder Lake, and 16.8 inches near Sawyer.
Numerous vehicle crashes were reported. A man and woman were killed when the van they were driving spun out of control and slid sideways into an oncoming tow truck in rural Duluth.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Apr 11, 5:52 AM CST, 1 hour 8 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
652 AM CDT THU APR 11 2013
.AVIATION...12Z TAF ISSUANCE...
VFR CONDITIONS THIS MORNING WILL QUICKLY DETERIORATE BY 15Z AT
BRD AND HYR...AND AROUND 18Z AT DLH AND HIB AS A STRONG SURGE OF
HEAVY SNOW SHOWERS MOVE NWD ACROSS THE REGION. SNOWFALL RATES WILL
REACH UP TO AN INCH PER HOUR WITH LIFR VSBYS AND BLOWING SNOW. THE
STRONGEST WINDS WILL BE AROUND DLH AT THE HEAD OF LAKE SUPERIOR
WHERE GUSTS COULD APPROACH 45-50 KTS THIS AFTERNOON. COULD BE
STRONG PERIODS OF LLWS...MAINLY SPEED SHEAR...AT DLH AND HYR. LOW
MVFR OR IFR CIGS AND VSBYS WILL PERSIST TONIGHT WITH GUSTY WINDS
AND BLOWING SNOW.
&&
.PREV DISCUSSION... /ISSUED 339 AM CDT THU APR 11 2013/
SHORT TERM...TODAY AND TONIGHT...MAIN CONCERN FOR SHORT TERM IS
THE IMPENDING WINTER STORM AFFECTING MOST OF FORECAST AREA.
CURRENT SURFACE ANALYSIS INDICATES AREA OF PRECIP STREAMING NORTH
FROM SOUTHERN MINNESOTA. SOME OF THE PRECIP WAS SHOWN TO BE INTO
THE SOUTHERN AREAS OF FORECAST AREA BUT NOT OF IT IS HITTING THE
GROUND BECAUSE OF THE DRY AIR. THAT DRY AIR IS GOING TO BE ONE OF
THE PLAYMAKERS WITH THE ONSET OF THE SNOW. THE MODELS ARE SIMILAR
WITH THE SNOW SPREADING INTO THE SOUTHERN COUNTIES OF THE FORECAST
AREAS BY 12Z. THE DRIER AIR AND STRONG NORTHEAST FLOW WILL SLOW
THE NORTHWARD MOVEMENT WITH THE SNOW PROJECTS TO START IN THE TWIN
PORTS AROUND 15-16Z AND LATER FURTHER NORTH. WE HAVE PUSHED BASK
THE START TIME FOR THE WSW OVER THE TWIN PORTS AND NORTHERN
WISCONSIN BY 4 HOURS TO ACCOUNT FOR THE SLOWER ONSET OF THE SNOW.
WE HAVE ALSO BACKED OFF SLIGHTLY ON THE SNOW AMOUNTS BECAUSE OF
THE SLOW ONSET. AS INDICATED FROM EARLIER SHIFTS...CONDITIONS WILL
DETERIORATE VERY QUICKLY ONCE THE SNOW STARTS ESPECIALLY IN THE
TWIN PORTS WHERE WIND WILL BE 20-30 MPH WITH HIGHER GUSTS.
THE SNOW WILL BEGIN TO TAPER OFF IN THE WESTERN AREAS LATE THIS
AFTERNOON AND ACROSS THE TWIN PORTS AND NORTHERN WISCONSIN LATE
TONIGHT AS THE LOW PRESSURE MOVES EAST. SNOW AMOUNTS STILL LOOK TO
BE 6-12 INCHES IN THE WARNING AREAS AND 3-5 IN THE ADVISORY
AREAS.
LONG TERM...FRIDAY THROUGH WEDNESDAY...
WINTER STORM WILL BE EXITING THE REGION TO THE EAST ON FRIDAY WITH
LINGER SNOW SHOWERS INTO THE LATE AFTERNOON AND EVENING. COULD SEE
AN ADDITIONAL 1-3 INCHES OF SNOW BY LATE FRI NIGHT. N/NE WINDS WILL
CONTINUE TO BE QUITE GUSTY AROUND THE PERIPHERY OF LAKE SUPERIOR
DURING THE DAY FRIDAY...BUT QUICKLY DIMINISH IN INTENSITY IN THE
EVENING AS THE SFC PRES GRADIENT RELAXES AND HIGH PRESSURE BUILDS IN
OVER THE NRN PLAINS. CONDITIONS WILL BE MUCH QUIETER ON
SATURDAY...BUT SKIES WILL CONTINUE TO BE MOSTLY TO PARTLY CLOUDY
WITH RELATIVELY COOL TEMPS ONLY IN THE MID TO UPPER 30S. THE NEXT
WINTER SYSTEM QUICKLY MOVES IN FROM THE WEST ON SUNDAY...SPREADING
ACCUMULATING SNOW ACROSS THE NRN TWO THIRDS OF THE FORECAST
AREA...AND POSSIBLY A RAIN/SNOW MIX...OR ALL RAIN TO THE SOUTH.
THERE ARE STILL SOME UNCERTAINTIES REGARDING THE THERMAL PROFILES
AND RESULTANT P-TYPE WITH THIS SYSTEM. HOWEVER...IT DOES APPEAR THAT
THERE WILL BE ENOUGH COLD AIR ASSOCIATED WITH IT TO PRODUCE ANOTHER
SIGNIFICANT LATE SEASON SNOW ACCUMULATOR OVER MUCH OR PARTS OF THE
NORTHLAND. THE TRACK OF THE LOW APPEARS TO BE SLIGHTLY FURTHER NORTH
THAN THE CURRENT SYSTEM...AND THEREFORE CONTAIN A STRONGER POTENTIAL
FOR LIQUID PRECIP TO THE SOUTH. WILL NEED TO MONITOR FUTURE MODEL
TRENDS TO GET A BETTER HANDLE ON THE TRACK. ANOTHER BREAK IN THE
WEATHER ACTION IS EXPECTED LATE MONDAY AND TUE BEFORE YET ANOTHER
COLD SYSTEM MOVES IN ACROSS THE REGION BY MID WEEK.
TEMPERATURES WILL CONTINUE TO REMAIN WELL BELOW AVERAGE WITH HIGHS
IN THE MID TO UPPER 30S AND LOWS IN THE UPPER TEENS AND LOWER/MID
20S.
&&
.POINT TEMPS/POPS...
DLH 29 27 31 21 / 100 100 70 50
INL 33 18 36 17 / 50 50 60 20
BRD 33 26 36 21 / 100 90 60 20
HYR 32 26 34 18 / 100 100 80 30
ASX 31 28 31 23 / 100 100 80 40
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WINTER WEATHER ADVISORY UNTIL 10 PM CDT THIS EVENING FOR MNZ025-
026-033>035.
WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 4 AM CDT
FRIDAY FOR MNZ012-019-021.
WINTER STORM WARNING FROM 10 AM THIS MORNING TO 4 AM CDT FRIDAY
FOR MNZ020-037.
WINTER STORM WARNING UNTIL 4 AM CDT FRIDAY FOR MNZ036-038.
WI...WINTER STORM WARNING FROM 10 AM THIS MORNING TO 4 AM CDT FRIDAY
FOR WIZ001>004.
WINTER STORM WARNING UNTIL 4 AM CDT FRIDAY FOR WIZ006>009.
LS...SMALL CRAFT ADVISORY UNTIL 4 PM CDT FRIDAY FOR LSZ121-148.
SMALL CRAFT ADVISORY FROM 10 PM THIS EVENING TO 4 PM CDT FRIDAY
FOR LSZ140>147.
GALE WARNING UNTIL 10 PM CDT THIS EVENING FOR LSZ140>147.
&&
SHORT TERM...STEWART
LONG TERM....TENTINGER
AVIATION...TENTINGERHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 450 AM CDT THU APR 11 2013 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-121130- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 450 AM CDT THU APR 11 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT HEAVY SNOW WILL OVERSPREAD THE REGION FROM THE SOUTH BEGINNING THIS MORNING AND THE SNOW WILL CONTINUE INTO EARLY FRIDAY MORNING. THE AREAS TO RECEIVE THE HEAVIEST SNOW WILL BE ROUGHLY SOUTH OF U. S. HIGHWAY 2 IN MINNESOTA AND ALL OF NORTHWEST WISCONSIN WHERE UP TO A FOOT OF SNOW COULD FALL IN THESE AREAS. LESSER AMOUNTS WILL BE FOUND IN FAR NORTHERN MINNESOTA. IN PRICE COUNTY...AND THE PHILLIPS AND PARK FALLS AREA THERE COULD BE MIXED PRECIPITATION OF SLEET...SNOW...AND FREEZING RAIN. IT WILL BE VERY WINDY ALONG THE SHORE OF LAKE SUPERIOR. SEE THE LATEST WINTER WEATHER PRODUCTS FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY LIGHT SNOW IS POSSIBLE ALONG LAKE SUPERIOR WHERE UP TO 2 INCHES IS EXPECTED. ANOTHER ROUND OF SNOW IS POSSIBLE SUNDAY AND MONDAY...BUT EXACT LOCATIONS AND AMOUNTS ARE YET TO BE DETERMINED. .SPOTTER INFORMATION STATEMENT... SNOWFALL AND PRECIPITATION TYPE REPORTS WILL BE GREATLY APPRECIATED. LSZ121-140>148-121130- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 450 AM CDT THU APR 11 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT WINDS WILL BE GUSTING TO 40 KNOTS AND GALE WARNINGS AND SMALL CRAFT ADVISORIES WILL BE IN EFFECT TODAY AND TONIGHT .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY WINDS 15 TO 30 MPH WILL CAUSE SMALL CRAFT ADVISORIES TO CONTINUE THROUGH FRIDAY NIGHT. STEWART MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
The national radar mosaic for the moment the first event began.
4 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, April 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445041, 445023, 445028, 445030.